Will My Osteoporosis Medication Cause Jaw Issues?

The short answer from a women's health specialist

Will My Osteoporosis Medication Cause Jaw Issues? (SHORT ANSWER)

Q: I’ve been taking bisphosphonates to combat bone loss after menopause. But now I’m reading that the drug can cause some sort of osteoporosis in my jaw. Is this something I need to be concerned about?

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

A: Headlines have reported that osteonecrosis of the jaw (ONJ) — or when your jaw bone cells break down and die —  is becoming an epidemic due to bisphosphonate use.

But that doesn’t mean you have to choose between your teeth and your hips. Only a handful of cases of ONJ have been reported in which oral bisphosphonates were taken by otherwise healthy postmenopausal women.

Most cases of ONJ were reported in patients with myeloma or other cancers who were undergoing chemotherapy or radiation treatments and who have poor dental status and in those receiving intervenous bisphosphonates.

Advertising Policy

The bottom line: The risk of ONJ has been blown out of proportion by the media. It is important to find a women’s health physician who can evaluate your whole health, consider your family history, and determine the best individualized regimen for your bone health.

— Women’s health specialist Holly L. Thacker, MD

Advertising Policy